Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 26, 2021

NWS Salt Lake City, UT issued this special weather statement at Aug 26, 2021, 3:49 PM MDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 3:49 PM MDT (21:49 UTC)
Expired
Aug 26, 2021, 4:15 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Hail
0.88 in
Wind
50

The radar

The Grand Junction radar (KGJX), 172 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS85 KSLC 262149
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
349 PM MDT Thu Aug 26 2021
 
UTZ121-130-262215-
San Rafael Swell UT-Western Canyonlands UT-
349 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Wayne
and southeastern Emery Counties through 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Canyonlands National Park, or 24 miles east of
Hanksville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

This storm will remain over mainly rural areas of northeastern Wayne
and southeastern Emery Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3851 11005 3848 11001 3838 11003 3838 11001
      3822 11030 3851 11053 3872 11011 3869 11010
      3865 11003 3861 11007 3862 11001 3860 10999
      3859 11006 3856 10999 3853 10999
TIME...MOT...LOC 2148Z 235DEG 25KT 3844 11028 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

MT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:36 PM MDT, 13 minutes earlier.

Area forecast discussion, Aug 26, 3:36 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 PM MDT Thu Aug 26 2021

.SYNOPSIS...The disturbance causing the showers and thunderstorms
across eastern Utah will exit the region this evening. A dry cold
front will cross the state later Friday into Saturday. The
potential remains for a monsoon surge early to midweek next week.

&&

.SHORT TERM (Through 12Z Sunday)...Afternoon satellite analysis
clearly shows a shortwave near the Utah/Idaho border region.

Current mesoanalysis indicates an area of SBCAPE values between
500-1000 J/kg. Deep layer shear remains significant, 40-50+kts.
Radar trends have shown sufficient instability exists to balance
the strong deep layer shear and a few supercells have developed
across Emery and Wayne Counties. Expect a gradual decline in
severe potential over the next few hours as the best lift shifts
eastward. With a somewhat dry subcloud environment, strong,
microburst winds will possible as well...especially with decaying
convection.

In the wake of today's system, expect drier conditions to build
into the state. A series of shortwaves will help to deepen the
long wave trough across the northern Intermountain Region...with
an associated dry cold front crossing the state later Friday into
Saturday. This will bring cooler conditions to at least the
northern half of the state Saturday.

.LONG TERM (After 12Z Sunday)...A fairly warm Sunday is forecast
under a stagnant weather pattern. Highs in the upper 80s to low
90s are forecast across northern Utah with upper 90s to low 100s
in southern Utah. A trough of low pressure will begin to deepen
off the west coast Monday but high pressure will maintain its hold
over Utah. Temperatures will remain warm in the 90s or 100s.
Looking at Tuesday, competing weather influences will be noted
across the state. Across southern Utah, moisture will increase
from the remnants of what is currently Tropical Storm Nora. PW
values of 0.75 and higher are forecast. Over the west coast, the
trough of low pressure will continue to deepen and will begin its
eastward trajectory over Oregon/Idaho/Nevada. This may have more
of an influence over the weather pattern over northern Utah
Tuesday, allowing for warmer temperatures to continue and minimal
chances for precipitation. Forecast models begin to divulge
Wednesday. GFS solutions are more in tune to increase moisture
content further northwards as early as Wednesday morning across
the state where the ECMWF solutions are slower. Areas of over 1/4
inch of rain are possible over central, eastern and southern Utah,
lending itself to flash flooding concerns. A similar situation is
forecast for Thursday, potentially with more widespread area of
higher rainfall totals. We will closely be watching both days for
any changes in forecast trends.

&&

.AVIATION...KSLC...Northwest winds will last until around 03Z
before switching to the southeast. Clear skies are expected into
Friday. Wildfire smoke concentrations will result in a slight
reduction in visibility through the valid TAF period, but VFR
conditions are expected.

REST OF UTAH AND SOUTHWEST WYOMING...Gusty south to southwest
winds will taper off after 00Z in southwest Wyoming and southern
Utah. Light drainage flow throughout the area is expected after
03Z-04Z. South to southwest winds will increase in southwest
Wyoming and southern Utah going into Friday afternoon. Wildfire
smoke concentrations will result in a slight reduction in
visibility, particularly in southwest Wyoming and northern Utah
through the valid TAF period.

&&

.FIRE WEATHER...Sufficient shear and instability across Utah will
continue to spawn showers and thunderstorms across the eastern
half of the state through evening. A dry cold front is expected to
cross the state later Friday into Saturday, cooling temperatures
down a bit across mainly northern Utah. The next potential
moisture surge looks to be early to mid week next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning until 8 PM MDT Friday for WYZ277.

&&

Kruse/NDeSmet/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 26, 4:55 AM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
455 AM MDT Thu Aug 26 2021

UTZ101>131-WYZ021-271100-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
455 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms, some strong, may bring gusty and
erratic winds to portions of Utah this afternoon and early
evening. The highest potential for showers and thunderstorms is
expected to be across portions of eastern Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Early indications suggest monsoonal moisture may begin to slowly
return to southern Utah by late weekend and possibly continue
northward into early next week, bringing a potential increase in
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 26, 1:23 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
123 PM MDT Thu Aug 26 2021

UTZ112-114-262000-
Western Uinta Basin UT-Western Uinta Mountains UT-
123 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern
Duchesne County through 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Whiterocks, moving northeast at 30 mph. Additional
strong thunderstorms are located near Duchesne.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Duchesne, Myton, Starvation Reservoir, Altamont, Talmage,
Cedarview, Utahn, Bridgeland, Upalco, Mountain Home, Arcadia, Neola
and Altonah.

This includes the following highways...
 US Route 40 between mile markers 76 and 115.
 Utah Route 35 between mile markers 54 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4015 11062 4056 11036 4078 10998 4014 10998
TIME...MOT...LOC 1922Z 242DEG 26KT 4052 11027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Aug 26, 2:27 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
227 PM MDT Thu Aug 26 2021

UTZ130-262100-
Western Canyonlands UT-
227 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Wayne County
through 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Capitol Reef National Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanksville and Caineville.

This includes the following highways...
 Utah Route 24 between mile markers 94 and 121.
 Utah Route 95 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 3828 11055 3820 11100 3829 11107 3831 11106
      3833 11109 3837 11112 3850 11073
TIME...MOT...LOC 2027Z 246DEG 20KT 3832 11096

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Aug 26, 3:00 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
300 PM MDT Thu Aug 26 2021

UTZ120-121-262145-
San Rafael Swell UT-Castle Country UT-
300 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of central Emery County
through 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Huntington to 20 miles south
of Clawson. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland and Elmo.

This includes the following highways...
 Interstate 70 between mile markers 102 and 147.
 US Route 6 between mile markers 263 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3885 11041 3878 11119 3946 11078 3946 11038
TIME...MOT...LOC 2059Z 276DEG 12KT 3928 11069 3884 11107

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MT
Special weather statement, Aug 26, 3:44 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Thu Aug 26 2021

UTZ121-262215-
San Rafael Swell UT-
344 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Emery County
through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Green River, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Emery
County.

This includes the following highways...
 Interstate 70 between mile markers 120 and 153.
 US Route 6 between mile markers 290 and 293.
 Utah Route 24 between mile markers 154 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 11086 3908 11089 3911 11031 3884 11031
TIME...MOT...LOC 2143Z 270DEG 15KT 3898 11060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Aug 26, 3:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
349 PM MDT Thu Aug 26 2021

UTZ121-130-262215-
San Rafael Swell UT-Western Canyonlands UT-
349 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Wayne
and southeastern Emery Counties through 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Canyonlands National Park, or 24 miles east of
Hanksville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Wayne
and southeastern Emery Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 11005 3848 11001 3838 11003 3838 11001
      3822 11030 3851 11053 3872 11011 3869 11010
      3865 11003 3861 11007 3862 11001 3860 10999
      3859 11006 3856 10999 3853 10999
TIME...MOT...LOC 2148Z 235DEG 25KT 3844 11028

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:02 PM MDTSpecial Weather StatementSLCUtah28 min
Aug 25, 6:30 PM MDTSpecial Weather StatementSLCSalt Lake30 min
Aug 25, 6:48 PM MDTSpecial Weather StatementSLCWasatch27 min
Aug 25, 7:24 PM MDTSpecial Weather StatementSLCUtah36 min
Aug 25, 10:10 PM MDTSpecial Weather StatementSLCSalt Lake35 min
Aug 26, 1:23 PM MDTSpecial Weather StatementSLCDuchesne37 min
Aug 26, 2:27 PM MDTSpecial Weather StatementSLCWayne33 min
Aug 26, 2:50 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne25 min
Aug 26, 3:00 PM MDTSpecial Weather StatementSLCEmery45 min
Aug 26, 3:09 PM MDTSevere Thunderstorm WarningSLCEmery36 min
Aug 26, 3:13 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne32 min
Aug 26, 3:28 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Aug 26, 3:44 PM MDTSpecial Weather StatementSLCEmery31 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.